Winter Storm, Star Valley
- When
- January 18, 7:30 PM MST to January 19, 6:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
A strong disturbance moved into western Wyoming in a very moist northwest flow. A circulation in the mid-levels of the atmosphere associated with this disturbance enhanced snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong disturbance moved into western Wyoming in a very moist northwest flow. A circulation in the mid-levels of the atmosphere associated with this disturbance enhanced snowfall. This combination brought six to twelve inches of new snow to Jackson Hole and the Star Valley in western Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 18, 1:54 PM MST, 5 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 154 PM MST TUE JAN 18 2011 SHORT TERM...TONIGHT THROUGH FRIDAY NEXT SYSTEM IS MOVING THROUGH WA AND SWRN B.C. AND SHOULD START IMPACTING THE FAR WEST THIS EVENING. ISENTROPIC LIFT DEVELOPS INCREASES OVER THE NEXT FEW HOURS IN ADVANCE OF THE UPPER LEVEL SUPPORT. QG FORCING BEGINS TO INCREASE...LAPSE RATES STEEPEN AND POSSIBLE INTERACTION OF TWO JET STREAKS ADDS UP TO A PERIOD OF MODERATE TO LOCALLY HEAVY SNOW IN THE FAR WEST TONIGHT WITH LIGHTER SNOWS INTO WEDNESDAY MORNING. WILL ISSUE WINTER WX ADVISORIES FOR THE TETONS...JACKSON AND STAR VALLEYS...SALT/WYOMING RANGES AND THE BONDURANT TO PNA ZONE FOR TONIGHT THROUGH 18Z WED. AT THE SAME TIME...THE ARCTIC BOUNDARY IS SAGGING SWD INTO JOHNSON COUNTY THIS AFTERNOON WITH TEMPS DROPPING INTO THE LOWER 20S AT BYG AFTER A MORNING HIGH IN THE MID 30S. THIS FRONTAL BOUNDARY WILL CONTINUE TO SAG SOUTH THIS EVENING WITH A REINFORCING SHOT COMING IN WEDNESDAY MORNING AS THE TROUGH MOVES IN ALOFT. COMBINATION OF THIS FRONT AND SOME GENTLE ISENTROPIC UPGLIDE OVER THE BOUNDARY SHOULD PRODUCE WIDESPREAD LIGHT SNOW IN OUR NERN ZONES TONIGHT WITH A CHANCE FURTHER SOUTH. FRONT PUSHES THROUGH ALL OF CENTRAL WYO IN THE 12Z TO 15Z TIMEFRAME WITH SNOW FOLLOWING QUICKLY. COMBINATION OF QG FORCING AND TAIL END OF A JET STREAK COMBINED WITH DECENT UPSLOPE SHOULD PRODUCE A PERIOD OF LIGHT TO MODERATE SNOW IN THE CENTRAL ZONES WEDNESDAY MORNING WITH LIGHTER SNOW OR FLURRIES IN THE AFTERNOON. COULD POSSIBLE NEED AN ADVISORY FOR THE LANDER FOOTHILLS IF SNOW RATIO IS IN THE 18-1 RATIO AS THE HPC MEAN INDICATES AS WE EXPECT ABOUT .20 TO .25 INCHES OF LIQUID. THE SOUTH SIDE OF CASPER WILL HAVE TO BE WATCHED ALSO BUT MOST OF THE AREA WILL GENERALLY SEE 1 TO 2 INCHES. THE ADJACENT E SLOPE OF THE WINDS COULD ALSO SEE A QUICK SHOT OF 4-8 INCHES WITH 3 TO 6 ON CPR MTN. THE ODDS WILL INCREASE FOR CPR MTN AND CPR IF SOME LIGHT SNOW DEVELOPS AHEAD OF THE MAIN FROPA WED MORNING. THE GFS INDICATES THE BEST CHANCE OF THIS AFTER MIDNIGHT. SOME LIGHT SNOW WILL DEVELOP ACROSS THE I80 CORRIDOR LATER TONIGHT AND THEN THE FRONT WILL MOVE INTO THE ERN PART OF SWEETWATER COUNTY WEDNESDAY AFTERNOON FOR CONTINUED LIGHT SNOW. QUICK SHOT FOR MOST AREAS AND WE'LL NEED THE UPPER SUPPORT TO HIT ANY POTENTIAL ADVSRY NUMBERS. ALSO A CHANCE OF SOME EVENING SNOW SHOWERS THAT THE NAM IS SHOWING AND TO A LESSER EXTENT THE GFS/ECMWF. HOWEVER...THE MODELS ARE ALL WARMING THE TO MID TO UPPER LEVEL TEMPS AFTER 00Z SO LAPSE RATES SHOULD DECREASE WHICH IS A NEGATIVE. ADDED SOME CHANCE POPS DOWNWIND OF OUR FAVORED NW FAVORED AREAS BUT NOTHING TO MUCH YET. AS THIS SYSTEM EXITS...THE NEXT JET MOVES QUICKLY IN WITH INCREASING BARRIER FLOW INTO THE ABSAROKAS THURSDAY INTO THURSDAY NIGHT. POTENTIAL MOUNTAIN WAVE AND MORE CERTAIN GAP FLOW EVENT WILL LIKELY DEVELOP ON THURSDAY AND PEAK THURSDAY NIGHT. CRANKED UP THE WINDS CONSIDERABLY IN THIS AREA. MORE ISENTROPIC LIFT WILL BRING SOME LIGHT SNOW BACK INTO THE MTNS THURSDAY INTO FRIDAY BUT RIGHT NOW IT LOOKS LIGHT. SHARPLY COLDER BEHIND OUR SYSTEM WEDNESDAY NIGHT WITH BITTER COLD LOWS OUT WEST AND MORE LIKE JANUARY AGAIN JUST ABOUT EVERYWHERE. COLD DOESN'T LOOK TO STICK AROUND REAL LONG BUT A QUICK CHANGE BACK AFTER A MILD COUPLE DAYS. LONG TERM...FRIDAY NIGHT THROUGH TUESDAY MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH NORTHWEST FLOW OVER THE REGION...AND A COUPLE OF CLIPPER SYSTEMS AFFECTING THE AREA NEXT WEEKEND. EARLY FRIDAY...A SHORTWAVE TROUGH IS PROJECTED TO BE OFF THE BRITISH COLUMBIA COAST. THIS SYSTEM IS EXPECTED TO DIVE SOUTHEAST IN THE NORTHWEST FLOW INTO THE PACIFIC NORTHWEST FRIDAY. THIS SYSTEM IS EXPECTED THEN TO PUSH SOUTHEAST ACROSS THE INTERMOUNTAIN WEST FRIDAY NIGHT...ALLOWING SNOWFALL TO BREAK OUT ACROSS THE WEST/NORTHWEST. ON SATURDAY AND SATURDAY NIGHT THIS SYSTEM IS EXPECTED TO CONTINUE DIVING SOUTHEAST ACROSS THE CENTRAL/SOUTHERN ROCKIES. THE ASSOCIATED COLD FRONT IS EXPECTED TO PUSH ACROSS THE REGION SATURDAY/SATURDAY EVENING. MEDIUM RANGE MODELS ARE A BIT FARTHER NORTHEAST WITH THIS SYSTEM TONIGHT...THAN LAST NIGHT RESULTING IN A BETTER CHANCE FOR SNOWFALL ESPECIALLY EAST OF THE DIVIDE SATURDAY/SATURDAY NIGHT. ON THE HEELS OF THE FIRST CLIPPER SYSTEM SATURDAY...ANOTHER CLIPPER IS PROJECTED BY MEDIUM RANGE MODELS TO BE IN THE GENERAL NORTHWEST FLOW SUNDAY/SUNDAY NIGHT. HOWEVER...THEY DISAGREE ON THE TRACK. THE 00Z GEM IS BY THE FARTHEST WEST TAKING IT ACROSS IDAHO/SW WYOMING...WHILE THE GFS AND ECMWF HAVE BEEN A BIT SLOWER AND TRACKING THIS SYSTEM ACROSS THE NORTHERN HIGH PLAINS...AND THEN BECOMING CLOSED OFF ACROSS THE MIDWEST MONDAY. TRENDED TOWARD THE GFS AND ECMWF TRACK WITH THE SECOND SYSTEM...WHICH WOULD RESULT IN MUCH LOWER CHANCE FOR SNOWFALL. IT ALSO HAS LESS MOISTURE TO WORK WITH THAN THE FIRST SYSTEM. MEDIUM RANGE MODELS THEN TRY TO BUILD IN A RIDGE MONDAY NIGHT AND TUESDAY ACROSS THE AREA...BUT PREVIOUS MODEL RUNS HAVE SHOWN THE NORTHWEST FLOW CONTINUING. ALTHOUGH THE 00Z ECMWF DOES DEVELOP A RIDGE MONDAY NIGHT/TUESDAY...IT IS ALSO BREAKS THE RIDGE DOWN WITH ANOTHER SHORTWAVE TROUGH AFFECTING THE FORECAST AREA TUESDAY NIGHT/WEDNESDAY...WHILE THE GFS HOLDS ON TO THE RIDGE. HAVE INCREASED POPS CONSIDERABLY FRIDAY NIGHT THROUGH SATURDAY NIGHT ACROSS THE AREA...AS CONFIDENCE IS GROWING ON THIS CLIPPER SYSTEM...BUT KEPT POPS LOW FOR THE REST OF THE EXTENDED DUE MODEL INCONSISTENCIES. AVIATION... THE NEXT STORM WILL IMPACT WYOMING TONIGHT AND WEDNESDAY. LIGHT SNOW WILL DEVELOP IN THE WEST THIS EVENING WITH MVFR CIGS AND VSBYS EXPECTED. LCL IFR CIGS AND VSBYS ARE POSSIBLE UNDER MODERATE TO HEAVY SNOW. WIDESPREAD MTN OBSCURATIONS WILL ACCOMPANY THE SNOW. THE SNOW IN THE WEST WILL LET UP IN THE LATE MORNING...WITH SHOWERS PERSISTING ESPECIALLY OVER THE MOUNTAINS THROUGHOUT THE DAY. A COLD FRONT WILL MOVE INTO NORTHERN WYOMING EARLY WEDNESDAY MORNING AND INTO CENTRAL WYOMING BY MID/LATE MORNING. LIGHT SNOW ACCOMPANIES THE FRONT WITH MVFR CIGS AND VSBYS. TAF SITES LOCATED ADJACENT TO NORTH TO EAST FACING MOUNTAIN SLOPES WILL SEE EXTENDED PERIODS OF -SN...WHILE THOSE AWAY FROM THE MOUNTAIN COULD SEE 4 TO 6 HOURS WORTH. A COLD FRONT THAT BACKED INTO JOHNSON COUNTY THIS MORNING WILL REMAIN WITH SOME LIGHT SNOW AND IFR CIGS POSSIBLE THERE THIS EVENING AND TOMORROW MORNING...BEFORE THE PACIFIC COLD FRONT MOVES IN. FIRE WEATHER... ANOTHER STORM SYSTEM WILL BRING WIDESPREAD SNOW TO THE WEST TONIGHT AND WEDNESDAY MORNING. EAST OF THE DIVIDE...ANOTHER COLD FRONT WILL SAG SOUTHWARD OVERNIGHT WITH WITH LIGHT SNOW SPREADING SOUTHWARD ON GUSTY NORTH WINDS. THE SYSTEM WILL MOVE OFF WEDNESDAY NIGHT WITH A CLEARING SKY AND SHARPLY COLDER TEMPERATURES. WINDS WILL RETURN TO THE WIND CORRIDOR AND CODY FOOTHILLS THURSDAY INTO THURSDAY NIGHT. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY WYZ012-013-023>025. && SHORT TERM...SKRBAC LONG TERM...WM AVIATION...TWB FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 201 PM MST TUE JAN 18 2011 WYZ001>020-022>030-191200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 201 PM MST TUE JAN 18 2011 ...WINTER WEATHER ADVISORIES FOR MUCH OF FAR WESTERN WYOMING TONIGHT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A PACIFIC DISTURBANCE WILL MOVE INTO WESTERN WYOMING TONIGHT... BRINGING A PERIOD OF MODERATE TO HEAVY SNOW. EXPECT HAZARDOUS DRIVING CONDITIONS WITH SNOW COVERED AND SLICK ROADS AND PERIODS OF REDUCED VISIBILITY LATE TODAY AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOWFALL FROM OUR FAR WESTERN WYOMING STORM WILL VARY FROM 2 TO 5 INCHES ACROSS THE LOWER ELEVATIONS WITH 5 TO 10 INCHES IN THE MOUNTAINS. A CANADIAN COLD FRONT WILL PUSH SOUTH ACROSS CENTRAL WYOMING EARLY WEDNESDAY...USHERING IN MUCH COLDER TEMPERATURES AND PERIOD OF LIGHT TO MODERATE SNOW. EXPECT THE POTENTIAL FOR HAZARDOUS WINTER DRIVING CONDITIONS OVER PORTIONS OF CENTRAL WYOMING WEDNESDAY. SNOWFALL WILL GENERALLY RANGE FROM 1 TO 3 INCHES EAST OF THE DIVIDE. ANOTHER WINTER STORM WILL AFFECT THE AREA NEXT WEEKEND. SNOW WITH THIS SYSTEM IS EXPECTED TO AFFECT AREAS ALONG AND WEST OF THE DIVIDE FRIDAY NIGHT INTO SATURDAY...SHIFTING EAST OF THE DIVIDE ON SATURDAY. AT THIS TIME...SIGNIFICANT SNOWFALL COULD OCCUR OVER WESTERN WYOMING FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270490, 270489.